Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 129, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Jul 16, 2021, 5:31 PM MDT for Custer County, Oglala Lakota County, Pennington County, South Dakota. It was in force for 44 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2021, 5:31 PM MDT (23:31 UTC)
- Expired
- Jul 16, 2021, 6:15 PM MDT
- In force
- 44 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Custer County, SD, Oglala Lakota County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 62 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 5:45 PM MDT | TSTM WND GST 60 | 5 N Scenic, SD | |
| Jul 16, 5:54 PM MDT | TSTM WND GST 51 | 3 Nnw Scenic, SD | |
| Jul 16, 6:05 PM MDT | TSTM WND GST 55 | 3 Nnw Scenic, SD | |
| Jul 16, 6:25 PM MDT | TSTM WND GST 58 | 8 S Wall, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 3:55 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.5 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 513 J/kg
- Mixed-layer CIN
- -245 J/kg
- Mixed-layer LCL
- 2416 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
108
WUUS53 KUNR 162331
SVRUNR
SDC033-102-103-170015-
/O.NEW.KUNR.SV.W.0129.210716T2331Z-210717T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
531 PM MDT Fri Jul 16 2021
The National Weather Service in Rapid City has issued a
* Severe Thunderstorm Warning for...
Eastern Custer County in southwestern South Dakota...
Northern Oglala Lakota County in southwestern South Dakota...
Southeastern Pennington County in west central South Dakota...
* Until 615 PM MDT.
* At 530 PM MDT, severe thunderstorms were located along a line
extending from 5 miles east of Hermosa to 5 miles northeast of
Thunder Valley, moving east at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Thunder Valley around 535 PM MDT.
Kyle North Route Housing around 550 PM MDT.
Other locations in the path of these severe thunderstorms include
Kyle, Folsom, Farmingdale and Railroad Buttes.
This includes Interstate 90 in South Dakota between Mile Markers 104
and 120.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 4347 10300 4348 10306 4406 10315 4404 10210
4369 10209 4370 10214 4348 10214 4348 10211
4341 10211 4338 10300
TIME...MOT...LOC 2330Z 265DEG 17KT 4385 10309 4347 10233
HAIL...1.75IN
WIND...60MPH
$$
Johnson1 follow-up statement
177
WWUS53 KUNR 162348
SVSUNR
Severe Weather Statement
National Weather Service Rapid City SD
548 PM MDT Fri Jul 16 2021
SDC033-103-162357-
/O.CAN.KUNR.SV.W.0129.000000T0000Z-210717T0015Z/
Custer SD-Pennington SD-
548 PM MDT Fri Jul 16 2021
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CUSTER AND
SOUTHEASTERN PENNINGTON COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened. Therefore, the
warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southwestern and west central South Dakota.
LAT...LON 4361 10300 4362 10292 4367 10291 4366 10283
4369 10280 4369 10218 4370 10214 4348 10214
4348 10211 4341 10211 4338 10300
TIME...MOT...LOC 2347Z 276DEG 20KT 4350 10294 4351 10237
$$
SDC102-170015-
/O.CON.KUNR.SV.W.0129.000000T0000Z-210717T0015Z/
Oglala Lakota SD-
548 PM MDT Fri Jul 16 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR NORTHERN OGLALA LAKOTA COUNTY...
At 547 PM MDT, severe thunderstorms were located along a line
extending from 3 miles northwest of Intersection of Red Shirt and
Cuny Table Roads to Badlands National Park, moving east at 25 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Thunder Valley, Kyle North Route Housing, Kyle, Rockyford and
Lonesome Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4361 10300 4362 10292 4367 10291 4366 10283
4369 10280 4369 10218 4370 10214 4348 10214
4348 10211 4341 10211 4338 10300
TIME...MOT...LOC 2347Z 276DEG 20KT 4350 10294 4351 10237
HAIL...2.50IN
WIND...60MPH
$$
JohnsonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 5:14 PM MDT, 17 minutes earlier.
Area forecast discussion, Jul 16, 5:14 PM MDT, 17 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 514 PM MDT Fri Jul 16 2021 .DISCUSSION...(This Evening Through Friday) Issued at 228 PM MDT Fri Jul 16 2021 Current surface map has an area of lower pressure over eastern Montana with a trough/dry line extending southward along the Wyoming/South Dakota border. Upper level analysis has a shortwave ridge of high pressure over the Rockies, with a few weak impulses rounding the ridge as seen on water vapor imagery. Radar has a couple of isolated storms over the northern Black Hills and Bear Lodge Mountains. Temperatures range from the mid 80s over the Black Hills into the 90s on the plains. Dew Points are in the 60s ahead of the dryline/surface trough. Steep lapse rates and moderate instability with 1000-1500 j/kg MLCAPE will likely contribute to the development of additional storms this afternoon as the cap weakens. Expect storms to continue to develop this afternoon along the dryline and over the hills before spreading southeast through the afternoon and evening. Effective bulk shear of 30 to 35 kts should be sufficient for a few storms to maintain updrafts, with strong winds and some hail being the main threats from stronger storms. PWs are 75% of average today across the hills, with higher PW values over south central South Dakota. Storm motion is around 20 kts. On Saturday, expect to see another impulse round the upper ridge in the afternoon and evening. Initially, expect some high based showers/storms form over the hills and along the lee trough in the afternoon and evening. If any storms are able to make it off the terrain, greater low level moisture east of the hills and modest shear, may be able to support isolated/scattered organized storms on the South Dakota plains. Isolated large hail and damaging winds would be possible with any of these storms. By Sunday, upper ridge builds with the upper high over the area, resulting in mainly dry conditions and above average temperatures. Highs will generally be in the 90s, possibly hitting 100 by the middle of next week. The hot and dry conditions should hold for most of the extended period, with only an isolated shower/storm over the higher terrain during this time. && .AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening) Issued At 513 PM MDT Fri Jul 16 2021 Thunderstorms will continue into the evening moving from the Black Hills into southwestern and south central South Dakota. Some storms will have strong winds and large hail. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...MLS AVIATION...MLS
Hazardous weather outlook, Jul 16, 11:49 AM MDT, 5 hours 42 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Rapid City SD 1149 AM MDT Fri Jul 16 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-171300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills- 1149 AM MDT Fri Jul 16 2021 /1249 PM CDT Fri Jul 16 2021/ This Hazardous Weather Outlook is for western South Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are possible this afternoon and evening. Some storms may become severe with damaging winds and hail the primary hazards. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered showers and thunderstorms are possible Saturday, but severe storms are not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054>058-071-171300- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 1149 AM MDT Fri Jul 16 2021 This Hazardous Weather Outlook is for northeastern Wyoming. .DAY ONE...This Afternoon and Tonight Isolated showers and thunderstorms are possible this afternoon and evening, but storms are not expected to become severe. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered showers and thunderstorms are possible Saturday afternoon and evening, but severe storms are not anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Local storm report, Jul 16, 5:15 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
515 PM MDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST RAPID CITY ARPT 44.05N 103.05W
07/16/2021 M56 MPH PENNINGTON SD ASOS
0504 PM TSTM WND GST 3 WSW FAIRBURN 43.68N 103.26W
07/16/2021 M51 MPH CUSTER SD MESONET
&&
WFO UNRLocal storm report, Jul 16, 5:18 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
518 PM MDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL 6 SW HERMOSA 43.79N 103.29W
07/16/2021 E1.75 INCH CUSTER SD TRAINED SPOTTER
&&
MLSLocal storm report, Jul 16, 5:20 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
520 PM MDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM HAIL 6 W HERMOSA 43.82N 103.31W
07/16/2021 M1.25 INCH CUSTER SD COCORAHS
&&
MLSLocal storm report, Jul 16, 5:22 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
522 PM MDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL 5 NNW FAIRBURN 43.75N 103.24W
07/16/2021 M2.00 INCH CUSTER SD TRAINED SPOTTER
HAIL RANGED FROM PEA SIZE UP TO 2 INCH IN DIAMETER.
HAILED FROM 513 PM TO 519 PM.
&&
MLSLocal storm report, Jul 16, 5:25 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
525 PM MDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 2 W HAYWARD 43.87N 103.38W
07/16/2021 M2.25 INCH PENNINGTON SD TRAINED SPOTTER
HAIL OCCURRED FROM 450 PM TO 505 PM. 0.38 INCHES OF
RAIN. RAIN ENDED AT 522 PM.
&&
CORRECTED REMARKS
MLSLocal storm report, Jul 16, 5:29 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
529 PM MDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HAIL 5 NNW FAIRBURN 43.75N 103.24W
07/16/2021 M2.00 INCH CUSTER SD TRAINED SPOTTER
HAIL RANGED FROM PEA SIZE UP TO 2 INCH IN DIAMETER.
HAILED FROM 513 PM TO 519 PM. HALF INCH OF RAIN.
&&
CORRECTED REMARKS
MLSThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 2:43 PM MDT | Special Weather Statement | UNR | Lawrence | 47 min |
| Jul 16, 3:30 PM MDT | Special Weather Statement | UNR | Lawrence | 45 min |
| Jul 16, 3:55 PM MDT | Severe Thunderstorm Warning | UNR | Lawrence, Pennington | 65 min |
| Jul 16, 4:32 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 58 min |
| Jul 16, 5:05 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Pennington | 45 min |
| Jul 16, 5:58 PM MDT | Special Weather Statement | UNR | Jackson | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.